North Dakota, 2018

Hail in North Dakota, May 30, 2018

May 30, 2018 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms developed over northwest North Dakota with one storm becoming severe over Divide County, producing half-dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed over northwest North Dakota with one storm becoming severe over Divide County, producing half-dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 30, 9:00 PM CST, 5 minutes earlier.

Area forecast discussion, May 30, 9:00 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1000 PM CDT Wed May 30 2018

.UPDATE...
Issued at 1000 PM CDT Wed May 30 2018

The main adjustment with this update was to increase the coverage
of fog late tonight and early Thursday morning in central ND. The
presence of weak deep-layer winds beneath a shortwave ridge axis,
seasonably-high low-level moisture content that will be augmented
locally in some spots by recent rainfall, and a supportive stable
boundary layer per modified Richardson Number output all supports
the fog that's been consistently simulated by the HRRR and GLAMP.
Given the setup, later shifts will need to monitor for a possible
Dense Fog Advisory issuance, especially over south central ND.

Meanwhile, initial convection has entered northwestern ND as the
first in a series of mid-level impulses in developing southwest
flow aloft have reached the area. Additional upstream convection
in MT may propagate into western and especially northwestern ND
through the night, but initially-moderate bouyancy that's being
offset by weak shear will be replaced by weaker elevated CAPE on
the order of 400-800 J/kg after 06 UTC, but modestly larger wind
shear. The net effect should continue to be a generally low risk
of severe storms overnight, especially once instability decreases
somewhat over northwest ND where a more intense storm is ongoing
as of 03 UTC.

UPDATE Issued at 604 PM CDT Wed May 30 2018

We increased PoPs into the 40 to 50 percent range in northwest ND
this evening in respect to upstream convection propagating across
northeast MT as of 23 UTC. Simple extrapolation takes the leading
cells across the state line beginning about 00 UTC, and a time-
lagged consensus of recent HRRR iterations suggests that the
activity could make it as far east as a Bowbells to Parshall line
before it diminishes by late evening. MLCAPE of 500-1000 J/kg is
present, but effective shear is 20 kt or less, which will greatly
marginalize any severe threat. Diurnally-steepened low-level lapse
rates could support gusty outflow winds, though. Otherwise, the
convection in central ND is diminishing as convective processing
and expanding cool outflow is reducing instability, a process
that will only be hastened by the onset of boundary layer cooling
over the next one to two hours.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 203 PM CDT Wed May 30 2018

The main forecast issue in the short term period will be
shower and thunderstorm chances today and Thursday.

Surface and upper level low were located in the vicinity of the
southern James River Valley early this Wednesday afternoon.
Scattered showers and a few thunderstorms continue over central and
eastern ND within the circulation of the 50H low. Expect activity to
continue through the afternoon. Weak shear and modest instability
should inhibit severe activity, but a few stronger cells are
possible with small hail and locally gusty winds. Heavy rain will
be associated with these storms. Afternoon activity is expected
to diminish in the early evening over eastern portions of central
ND.

The next threat of thunderstorms will be late this evening and
overnight in the northwest portion of the state as convection
fires over Saskatchewan into north central MT today along a
surface cold front and pushes eastward. CAMS vary in the extent of
intrusion of convection into NW and even NC North Dakota before
it runs into less favorable atmospheric conditions of weaker bulk
shear and increasing CIN with the loss of daytime heating. The
cold front associated with this convection will become stationary
over nw/nc ND late tonight with patchy fog mainly along and north
of this boundary late tonight into Thursday morning. Also extended
a mention of patchy fog south through central ND with light
surface flow.

On Thursday, upper level ridging increases over central and eastern
ND as a western upper trough moves onto the western U.S. coast.
Think that most of the forecast area will see capping on Thursday
but the aforementioned stationary will be a focus for low level
moisture pooling and will reside close to upper level impulses
impinging on the mid level trough. The daytime hours over the
northwest and north central Thursday may be a will be a battle
along this boundary over the nw/nc between capping and convective
initiation. While most of the forecast area remains dry. Another
potential concern late Thursday afternoon will be the west central
into the southwest portion of the state. Strong surface heating
over the northern high plains of Wyoming and southeast Montana
will provide moderate to strong instability along the surface
trough. Deep layer shear of 30 to 40 knots becomes nearly
orthogonal to the surface trough. If daytime heating can overcome
the capping, isolated discrete severe convection could develop in
this area. The 12 UTC NAMNest hints at this possibility.
Convection here would likely succumb to strong capping before it
makes it too far east.

.LONG TERM...(Thursday night through Wednesday)
Issued at 203 PM CDT Wed May 30 2018

Thursday evening moderate instability and strong deep layer shear
supports the potential for organized severe convection over
eastern Montana and into northwest ND. Given shear orientation
somewhat parallel to the surface boundary, storms may quickly
cluster, with possible MCS formation along the international
border through the late evening and overnight sustained by a
strengthening low level jet. Scattered elevated convection may
develop across the remainder of western and central North Dakota
through the night with the low level jet, continued moisture
transport, Elevated Mixed Layer (EML) arrival and impulses in
southwest flow aloft. Although this is less certain.

A more significant severe weather event is possible across
western and central North Dakota on Friday. This has been
consistently shown by the global suite and CIPs analogs. Most of
western and central North Dakota remain in a Slight Risk in the
SPC Day 3 outlook. Moderate to strong instability is forecast to
build across central North Dakota within the warm sector of the
surface low. Deep layer shear is forecast to be sufficient for
organized convection. The highest shear however may potentially
lag the cold/occluding front. Strong forcing with the arrival of
the significant shortwave and mid level jet is expected late
Friday afternoon through Friday night, coupled with low level
forcing with the occluding frontal boundaries. All threats remain
possible as storm mode may range from initial supercells to
upscale growth into linear segments. Certainly questions of
capping and cloud cover impacts from overnight convection still
remain, and likely will into Friday. However, the consistent
signal, strength of forcing, and instability and shear parameter
spaces all point to a possible widespread severe threat across the
area on Friday.

We dry out over the upcoming weekend. However a stray shower or
thunderstorm is possible over the north central Saturday
afternoon. Slightly cooler late in the weekend into next week with
chances of showers and thunderstorms returning Tuesday and
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 1000 PM CDT Wed May 30 2018

Localized MVFR conditions in thunderstorms are possible in western
and especially northwestern ND tonight, possibly impacting KISN. A
new round of more intense and possibly severe storms will likely
erupt after 21 UTC Thursday near a surface front in western ND, so
the 06 UTC TAFs may reflect higher probabilities of impacts at the
KISN and KDIK terminals late Thursday afternoon and evening.

Meanwhile, the presence of a moist air mass and light winds will
likely favor fog and possible low stratus development in central
ND late tonight and Thursday morning. IFR to LIFR conditions are
possible, especially at KBIS and KMOT between 10 and 14 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...CJS
Hazardous weather outlook, May 30, 5:21 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
621 PM CDT Wed May 30 2018

NDZ001>005-009>013-017>022-031>035-040>046-312330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
621 PM CDT Wed May 30 2018 /521 PM MDT Wed May 30 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible across northwest North Dakota
this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Two rounds of severe weather are possible across western and
central North Dakota Thursday through Friday night.

For Thursday, the most likely scenario is for severe thunderstorms
to possibly develop across west central and northwest North
Dakota late Thursday afternoon or early evening, and possibly move
into north central North Dakota during the late evening and
overnight. Additional scattered thunderstorms, possibly strong to
severe, may develop late Thursday evening and through the night
across the southwest and south central. Large hail to ping pong
ball size, damaging winds in excess of 65 mph, heavy rainfall, and
dangerous lightning are the primary threats.

A potentially more widespread, and significant severe weather
event is possible Friday afternoon through Friday night across
western and central North Dakota. The greatest risk at this time
appears to be across the central. All hazards are possible
including potentially very large hail, damaging winds, a few
tornadoes, and heavy rainfall. Some uncertainty remains, and
details will be refined as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed especially across northwest and
far north central North Dakota late Thursday afternoon through
Thursday night. Spotter activation may be needed across most of
western and central North Dakota on Friday.

NDZ023-025-036-037-047-048-050-051-312330-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
621 PM CDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms across east central North Dakota early
this evening may produce locally heavy rain, but will diminish
with sunset. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A potentially more widespread, and significant severe weather
event is possible Friday afternoon through Friday night across
western and central North Dakota. The greatest risk at this time
appears to be across the central. All hazards are possible
including potentially very large hail, damaging winds, a few
tornadoes, and heavy rainfall. Some uncertainty remains, and
details will be refined as the event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across most of western and
central North Dakota on Friday.

In the hours before

Local storm report, May 30, 3:26 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       UNDERWOOD               47.46N 101.14W
05/30/2018  E3.50 INCH       MCLEAN             ND   PUBLIC

            REPORT RELAYED BY BROADCAST MEDIA. ASSUME
            HEAVY RAIN BETWEEN NOON AND 345 PM CDT.

&&

JV
Local storm report, May 30, 3:29 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       UNDERWOOD               47.46N 101.14W
05/30/2018  E3.50 INCH       MCLEAN             ND   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            UNDERWOOD. REPORT RELAYED BY BROADCAST
            MEDIA. HEAVY RAIN OCCURRED AROUND 1245 PM
            CDT.

&&

JV
Local storm report, May 30, 4:00 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TORNADO          1 ESE BORDULAC          47.38N 98.94W
05/30/2018                   FOSTER             ND   PUBLIC

            TORNADO MOVED ACROSS RAILROAD TRACKS AND
            INTO A SHELTER BELT BEFORE DISSIPATING. NO
            REPORTS OF DAMAGE AT THIS TIME.

&&

CJS
Local storm report, May 30, 6:32 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TORNADO          1 ESE BORDULAC          47.38N 98.94W
05/30/2018                   FOSTER             ND   PUBLIC

            UPDATED TO INCLUDE ADDITIONAL INFORMATION:
            THIS "LANDSPOUT" TORNADO WAS ON THE GROUND
            FOR 15 TO 20 MINUTES AND TRAVELED
            SOUTH-SOUTHEAST FOR A DISTANCE ESTIMATED AT
            ABOUT ONE MILE. THE TORNADO MOVED ACROSS
            RAILROAD TRACKS AND INTO A SHELTER BELT
            BEFORE DISSIPATING. NO REPORTS OF DAMAGE AT
            THIS TIME.

&&

CJS
Local storm report, May 30, 6:38 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       BOWMAN                  46.18N 103.39W
05/29/2018  M2.60 INCH       BOWMAN             ND   PUBLIC

            DELAYED REPORT FROM TUESDAY, MAY 29TH. THE
            2.60" OF RAIN FELL IN ONLY ONE HOUR. THIS
            PUBLIC REPORT WAS RELAYED BY LOCAL BROADCAST
            MEDIA.

&&

CJS
Special weather statement, May 30, 8:27 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
927 PM CDT WED MAY 30 2018

NDZ001-009-310315-
Divide ND-Williams ND-
927 PM CDT WED MAY 30 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WILLIAMS AND
WESTERN DIVIDE COUNTIES UNTIL 1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm over
Writing Rock State Historical Site, or 26 miles southwest of Crosby,
moving east at 15 mph. Other developing storms in northeastern
Montana are expected to enter Divide and northern Williams counties
this evening.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Grenora, Fortuna, Alkabo, Writing Rock State Historical Site,
Ambrose, Zahl, Appam and Hanks.

LAT...LON 4900 10331 4851 10355 4864 10404 4900 10404
TIME...MOT...LOC 0224Z 290DEG 12KT 4876 10383

VINING

The radar

The Minot AFB radar (KMBX), 212 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Divide

When
May 30, 9:05 PM CST to 9:08 PM CST
Where
Divide County, 16.24 mi SSE of Alkabo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.660, -103.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754292.